Muscle weakness

Hi all

I am nearly down to 7.5 mg Pred coming down slowly from 8. The hip/thigh pain which suddenly came on in June has much improved but the weakness persists. This new symptom feels like everything below waist is just not strong enough to support me. I can't walk very far and have to be very careful coming downstairs - try to put off going up unless I have to.

GP has discounted anything wrong with artificial hip joint and said she didn't think it was the PMR - referred for physio. I asked if it could be the Pred - no reply !

Physio agreed hip joint was ok and has given me exercises to try to strengthen thigh muscles.

I have been on Pred for 1 year (starting at 15) a short time compared to a lot of people on here and am wondering if it is common to experience muscle weakness after this length of time (assuming Pred is the cause) and is it likely to be permanent as the dose decreases further?

Many thanks

9 Replies

  • I got this doc confirmed pred was cause . Had a couple of falls ,got a walking stick just for balance helped a lot . Plus did some exercises to straighten thigh and calf only 5mins twice a day

  • It could be steroid-induced myopathy - though not necessarily. The exercises from the physio should help.

    Some years ago some ladies in the NE attended a Nordic walking course organised by AgeUK. All found their balance and ability to walk improved over a few months and one was able to get about without the zimmer frame she'd needed at the start. The pair of poles helps both balance and your walking - and are better for normal walking position than a walking stick/can. A lot of older people here where I live use them jsut for ordinary walking.

  • What is happening in a case like this PMRpro if a diagnosis is steroid-induced myopathy?

    Without wanting to imagine further difficulties for myself, I did see Rheumy last week who after realigning my spine, felt the pain in my R thigh/hip & cramp in large muscles was (according to him) coming from lumbar region so gave me an injection (prolotherapy) but I am not sure all is well with hip/thigh as it feels hot and sore again today. I also feel I have been losing strength in my leg muscles over time as I know my tendons & ligaments are not as strong, remembering I have had a lot of Cipflox in the past. I've very mildly aggravated my shoulders/elbows gardening last week, only 1 hour of mild gentle pruning.

    Where's that fairy godmother of mine when u need her ? ;)

  • Steroid induced myopathy is mainly after longer term high dose - above 40mg/day - but it probably doesn't help your muscles at any dose over a long period. Women are more likely to suffer from it than men - and keeping walking as much as you can is important.

    There's a lot that goes on alongside PMR that isn't directly the PMR - but getting a GP (or any doctor I suppose) to hear you isn't easy!

  • Definitely my arm muscles have weakened & I have lost strength particularly in the right arm. Dr referred me for physio and I was given exercises last week. I understood prednisolone can cause this. I have done Pilates for years and I think it helps. Luckily my legs not affected so much so I can walk as much as I like with no bother. But right arm visibly thinner.

  • I have started hydrotherapy sessions to improve muscle tone. If you go to a Physio make sure they understand PMR some can be over enthusiastic and leave you feeling worse.

  • I also have the muscle weakness on 30 mg Pred and also arms. My left side seems worse than the right. I also struggle to get upstairs at times.

  • Ditto to all the complaints of arm and leg weakness stated. Physio has me doing some leg strengthening exercises and I've started with the soup cans at home.


  • Not had any physio, my left knee is very problematic and just gives way, a bit scary when negotiating steps/ stairs or simply crossing the road! Not sure if this is the OA the PMR or Pred !

You may also like...